The Centers for Disease Control and Prevention (CDC) published an update on the outbreak of life-threatening coagulopathy associated with synthetic cannabinoids use this week and year-to-date, Florida has reported six cases.

Spice Diamond
Image/DEA

Since the index patient with hypocoagulopathy associated with synthetic cannabinoids use was identified on March 8, 2018 in Illinois, at least 324 people have presented to healthcare facilities with serious bleeding from possible exposure.

The largest number of patients were in Illinois (164), followed by Wisconsin (86), Maryland (44), Florida (6), Pennsylvania (6), Missouri (5), North Carolina (5), Indiana (5), Kentucky (1), Virginia (1), and West Virginia (1).  There have been at least eight (8) fatalities.

Laboratory investigation confirmed brodifacoum (anticoagulant) exposure in at least 150 patients.

Synthetic cannabinoids are not one drug. Hundreds of different synthetic cannabinoid chemicals are manufactured and sold.

Synthetic cannabinoids are widely available. Consumers can buy synthetic cannabinoids in convenience stores, from individual drug dealers, friends, or online as incense or natural herbal products. They are sold under many different brand names, but are commonly referred to as synthetic marijuana, fake weed, legal weed, K2, and Spice.

Case-patients from this outbreak have presented with a variety of signs and symptoms of coagulopathy (e.g., bruising, nosebleeds, excessively heavy menstrual bleeding, hematemesis, hemoptysis, hematuria, flank pain, abdominal pain, and bleeding gums or mouth). In addition, some patients have been asymptomatic or presented with complaints unrelated to bleeding but have had numerical coagulopathy that may put them at risk for bleeding complications resulting from injuries and invasive or surgical procedures. Patients should be considered high-risk for coagulopathy if they have reported use of or are suspected of using synthetic cannabinoids.